View Full Version : My Mother and the Rash


Powderbucket
10-28-15, 05:28 AM
Hi everyone,

As some of you might know, I have had a few posts and threads up with regards to my mother starting treatment with Lamictal for her mood swings. You can get a back-story over here:

http://www.addforums.com/forums/showthread.php?t=170585

Just an update, and a sad one at that.

In the early hours of Sunday morning, my mother woke up feeling massively nauseous and feverish. She went to the bathroom where she failed to throw up much. She looked in the mirror and saw a massive rash all along her cheeks, going up to her ears and to her eyebrows. She went back to bed, probably hoping that she would wake up and realise it was all in her head.

It wasn't.

She woke up and the rash had spread. As per the doctor's orders, she drove herself to an emergency centre where a doctor was able to see her around 7am. He was clearly worried, after hearing she was on Lamictal, and she was given a Cortisone injection and strict orders to stop the pills immediately. She then needed to give blood in order to test for a few things.

Some hours later, the rash had stopped spreading, but we were waiting for the blood results. Her blood count came back normal but her IGE count (immunoglobulin antibodies that fire up when there's an allergic reaction) was through the roof. A normal IGE count is 22, a reaction is at 85, her's was at 148 indicating a massive toxic reaction in the direction of Steven Johnson Syndrome.

We went back to the doctor who prescribed her some good antihistamines. The rash will only go away in 6 weeks, so she now has this massive thing all over her face which isn't great. There is also still risk of spread, so she has to go back every 2 weeks for the next 2 months to have her IGE counted to ensure it is falling.

In a nutshell, my mother almost got Steven Johnson Syndrome. If she had not gone to the doctor, she'd probably be in a burn unit.

I feel angry with the world. She was so happy on the pills and was doing so well. Of course, here I am asking "WHY????" did it have to happen to her? I'm also angry with the pharmaceutical companies. I'm on "controlled" medication and she's on a barely scheduled medication that almost killed her?

She's seeing the p-doc today to discuss alternative treatment, hopefully one that doesn't involve massive marks across her face.

Sorry for being mad, because I know that not everyone is this unlucky on Lamictal, but ffs, it sucks.

Fuzzy12
10-28-15, 07:15 AM
I'm so sorry. How unfortunate. Phew, thankfully she went to the docs on time but yeah, it sucks big time that she found a medication that works and can't use it. :(

I'm wondering, and I could be completely wrong, but maybe the fact that lamotrigine worked well for her (disregarding life threatening rash and all...) might mean that she will respond well to other meds as well?

Best of luck. I hope she finds something else soon that works and doesn't cause a reaction. :grouphug::grouphug::grouphug:

Unmanagable
10-28-15, 12:46 PM
((((Hugs)))) and healing thoughts heading your and mom's way.

Delphine
10-28-15, 01:26 PM
I can well understand why you feel angry, and I am so sorry this happened to her. It must have been very scary for you both.
Hope they find something that works for her and something to soothe her face. Wishing her a speedy recovery.

stef
10-28-15, 01:42 PM
I'm so sorry to read this and I hope she feels better :grouphug:
my mom got this crazy rash on her leg once they never knew what caused it,the whole thing upset her and it's just so hard with these things.

Lunacie
10-28-15, 01:58 PM
Sorry this happened. Sounds even more scary than my own experience with Propranolol.

Started with a rash, not too horrible. But I didn't realize that was only the first sign.

Several days later my tongue and throat began swelling shut. This I recognized.

I took two benadryl and called the doctor's office immediately.

The nurse was quite dismissive but I finally got through to the doctor.

Later on I did some online research, and found that I may have been allergic to some of the fillers, or allergic to the med.

No way of knowing which. So now I completely avoid all beta blockers and doctors since then have agreed that's best.

Fortunately there are other kinds of meds to treat hypertension.

I don't know whether some of the other meds your mother could use would be enough different to warrent risking a trial.

Best of luck to your mom!

Powderbucket
10-28-15, 03:19 PM
Thanks everyone for your replies. It's late here in SA so I don't have the time to respond to each of you individually, which is what I'd like to do.

The p-doc said that she's to remain off all brain medication until the rash has completely subsided. If it goes away and doesn't come back, it was the Lamictal indeed. If it doesn't go away, however, then it could be something else. The p-doc said that my mom had the highest IGE count she's ever seen. We're thanking our lucky socks here.

So now my mom will be med-free for about 8 weeks. She's sad about it, but when it comes to life and death, guess there isn't much you can do. She'll be put on something called Topalex, which is more commonly known as Topiramate, once she's in the clear.

Hoping that it'll work for her as well, without the scary stuff....

Pilgrim
10-28-15, 06:43 PM
There must be something she can go on that won't cause an immune reaction? No.

Powderbucket
10-29-15, 06:01 AM
Sorry this happened. Sounds even more scary than my own experience with Propranolol.

Started with a rash, not too horrible. But I didn't realize that was only the first sign.

Several days later my tongue and throat began swelling shut. This I recognized.

I took two benadryl and called the doctor's office immediately.

The nurse was quite dismissive but I finally got through to the doctor.

Later on I did some online research, and found that I may have been allergic to some of the fillers, or allergic to the med.

No way of knowing which. So now I completely avoid all beta blockers and doctors since then have agreed that's best.

Fortunately there are other kinds of meds to treat hypertension.

I don't know whether some of the other meds your mother could use would be enough different to warrent risking a trial.

Best of luck to your mom!

Thanks for sharing your story Lunacie.

Can you remember how long it took for your rash to completely disappear? My mom is a receptionist / secretary so she's feeling very self-conscious at the moment being the first point-of-call for clients.

Powderbucket
10-29-15, 06:02 AM
There must be something she can go on that won't cause an immune reaction? No.

Apparently this other med. Topiramate, doesn't have as dangerous a side effect as SJS / ugly rash. People have fixed feelings about it, from what I've read, but it doesn't seem to crop up terrible images when you Google it, which is nice.

sarahsweets
10-29-15, 08:30 AM
So the lamictal worked well besides the rash? I understand your anger and concern but you shouldnt direct that towards the Pharm companies. They list all of the side effects both mild and severe on the internet, pharmacy inserts. So since they disclosed it, its always up to the patient to do our own research.

Lunacie
10-29-15, 12:14 PM
Thanks for sharing your story Lunacie.

Can you remember how long it took for your rash to completely disappear? My mom is a receptionist / secretary so she's feeling very self-conscious at the moment being the first point-of-call for clients.

I don't really remember.

Different person, different medication, different rash. Different duration?

I hope it clears up very soon.

Powderbucket
10-30-15, 08:56 AM
So the lamictal worked well besides the rash? I understand your anger and concern but you shouldnt direct that towards the Pharm companies. They list all of the side effects both mild and severe on the internet, pharmacy inserts. So since they disclosed it, its always up to the patient to do our own research.

Except when the patient is 62 years old and doesn't really know how Google works and who doesn't really know a lot about brain medication. She thought that Lamical worked on her tummy which is why it made her feel better. Some people, especially the older generation folk, aren't always able to do their own research, in which case I think it's pertinent for the p-doc to completely explain everything to them. If it weren't for my sister and I drilling it in that the rash is a bad sign, I don't know what she would've done.

I don't know where to direct my anger to. I don't even want to be angry, which makes me more angry...

Sigh...